Alert archive / Texas / Flash Flood Warnings in 2017
Flash Flood Warning 23, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 24, 2017, 9:07 PM MDT for El Paso County, Texas; Doña Ana County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 24, 2017, 9:07 PM MDT (03:07 UTC)
- Expired
- Jul 25, 2017, 12:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Doña Ana County, NM, El Paso County, TX
The radar
The El Paso radar (KEPZ), 22 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 3.1 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2155 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
188 WGUS54 KEPZ 250307 FFWEPZ NMC013-TXC141-250600- /O.NEW.KEPZ.FF.W.0023.170725T0307Z-170725T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 907 PM MDT MON JUL 24 2017 The National Weather Service in El Paso has issued a * Flash Flood Warning for... Southeastern Dona Ana County in south central New Mexico... Northwestern El Paso County in southwestern Texas... * Until midnight MDT * At 906 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... West El Paso... Chaparral... El Paso... Anthony Gap... Westway... and Franklin Mountains State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3204 10642 3183 10646 3185 10657 3204 10659 $$ CRESPO
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 3:34 PM MDT, 5 hours 33 minutes earlier.
Area forecast discussion, Jul 24, 3:34 PM MDT, 5 hours 33 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 334 PM MDT Mon Jul 24 2017 .SYNOPSIS... We will see a little less moisture for the next couple of days, but there will still be enough moisture to help fuel areas of thunderstorms each day. By the end of the week we will see more moisture return to the area to help increase our rain chances again. Our rain chances will continue through the coming weekend. Temperatures the next two days will be a couple of degrees above average, then with the return of moisture we will see temperatures a couple of degrees below average for the end of the week into next weekend. && .DISCUSSION... After a very slow start to our monsoon season, we have certainly been making up for lost time. Currently, abundant moisture is lingering over the region. We have precipitable water values of around 1.5 inches which is very high. Combine that with slow steering winds aloft and the very warm cloud depth (warm rain process) and there is a good potential tonight for some isolated flash flooding. The main threat will be west of the Rio Grande. For Tuesday and Wednesday our old friend the upper level ridge will begin to drift to our east which will help push the main moisture plume into Arizona so we should see a slight down tick in our thunderstorm activity. At the same time we will see temperatures a few degrees above average as the deeper moisture pushes to our west. For Thursday and Friday we will see the upper level ridge drift back to the Four Corners region while at the same time an east push will help push some more moisture and instability into the area so we will see an uptick in our rain chances for the end of the week. As you might guess our temperatures will drop back to, or a degree or two below average. For next weekend both the GFS and ECMWF try and dry the east out a bit, but keep some deeper moisture over the west. Things won't be quite dry enough to pull the pops east of the Rio Grande, but I have lowered them a bit. For the start of next week both the GFS and ECMWF indicate that the upper level ridge will drift further to our west which will allows us to pull some recycled high and mid level moisture and instability down from Colorado while our surface flow will be from southeast which will allow abundant low level moisture into the region. It looks like this monsoon season has some legs. && .AVIATION...Valid 25/00Z-26/00Z..mostly VFR conditions are expected with P6SM SCT-BKN050 BKN-OVC100-120 through the period. Sfc winds gnly SE_SW 5-12 kts. Scattered thunderstorms again til 09Z Local MVFR to IFR briefly in SCT tstms winds VRB27G37KT 1-3 SM TSRA BKN030CB OVC070 thru 09Z esply west of the Rio Grande. Activity much more isolated on Tuesday aftn. && .FIRE WEATHER... As the North American monsoon continues over Arizona and New Mexico, our airmass remains moist and unstable. Storm coverage today will be a bit less than Sunday, but local heavy rain and flooding is still possible. Thunderstorm coverage will lessen to isolated Tuesday and Wednesday as high pressure aloft strengthens over New Mexico. Temperatures will warm back to normal by Tuesday and Wednesday. A slight increase in moisture will increase thunderstorm coverage again on Thursday and Friday as the upper ridge of high pressure drifts more northward. Min RH values over the zones today will range from 35% to 45% lowlands and 50% to 60% above 7500 feet. Values will be about 5% lower on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 72 94 73 96 / 30 20 20 20 Sierra Blanca 69 91 69 92 / 30 20 20 20 Las Cruces 68 93 69 95 / 30 20 20 20 Alamogordo 68 92 70 94 / 40 20 20 20 Cloudcroft 52 70 52 72 / 50 70 20 40 Truth or Consequences 68 92 69 94 / 40 20 30 20 Silver City 62 87 63 89 / 50 40 30 30 Deming 68 91 69 95 / 40 20 20 20 Lordsburg 67 90 69 93 / 50 30 30 20 West El Paso Metro 71 93 72 95 / 30 20 20 20 Dell City 70 94 72 97 / 30 20 20 20 Fort Hancock 73 94 74 96 / 30 20 20 20 Loma Linda 67 89 69 90 / 30 20 20 20 Fabens 72 94 73 96 / 30 20 20 20 Santa Teresa 70 93 71 95 / 30 20 20 20 White Sands HQ 69 92 70 95 / 30 20 20 20 Jornada Range 68 92 69 95 / 40 20 20 20 Hatch 68 94 69 97 / 40 20 20 20 Columbus 69 92 70 95 / 40 20 20 20 Orogrande 71 92 72 94 / 30 20 20 20 Mayhill 57 81 57 82 / 50 70 20 40 Mescalero 57 81 58 82 / 50 70 20 40 Timberon 57 80 58 80 / 50 50 20 40 Winston 61 86 61 88 / 50 50 30 40 Hillsboro 65 91 66 93 / 50 40 30 30 Spaceport 67 92 68 95 / 40 20 20 20 Lake Roberts 57 85 58 88 / 50 50 30 40 Hurley 62 88 64 91 / 50 40 30 30 Cliff 61 90 61 92 / 50 40 30 30 Mule Creek 62 89 61 91 / 50 40 30 30 Faywood 63 89 64 91 / 50 40 30 30 Animas 67 90 69 93 / 50 30 30 20 Hachita 67 90 67 93 / 50 30 30 20 Antelope Wells 66 89 67 92 / 50 40 30 30 Cloverdale 63 87 65 89 / 50 30 30 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && Brice/Novlan
Hazardous weather outlook, Jul 24, 11:14 AM MDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1114 AM MDT Mon Jul 24 2017 NMZ401>417-TXZ418>424-251715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1114 AM MDT Mon Jul 24 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Like the last few days, we will again see a good chance for afternoon and evening thunderstorms today. The main threat from these storms will be flash flooding. Storms today will be very efficient rain producers and rainfall rates of 1 to 3 inches in an hour will be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Rain chances will continue through the coming weekend. Each day will see scattered thunderstorms with a few storms producing rainfall totals of 1 to 3 inches of rain which could lead to some isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant weather to our office via our 800 spotter number or via Twitter by using our @NWSElPaso username
In the hours before
Special weather statement, Jul 24, 7:45 PM MDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service El Paso TX 745 PM MDT MON JUL 24 2017 NMZ408-409-250230- Eastern Black Range Foothills NM-Sierra County Lakes NM- 745 PM MDT MON JUL 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SIERRA COUNTY UNTIL 830 PM MDT... At 745 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles north of Elephant Butte, or 10 miles north of Truth Or Consequences, moving east at 10 mph. Half inch hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Truth Or Consequences, Elephant Butte, North Monticello Point and Alamosa Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3324 10735 3337 10729 3333 10705 3313 10717 TIME...MOT...LOC 0145Z 288DEG 8KT 3328 10723 CRESPO
Special weather statement, Jul 24, 8:42 PM MDT, 25 minutes before
Special Weather Statement National Weather Service El Paso TX 842 PM MDT MON JUL 24 2017 NMZ411-413-TXZ418-419-250330- Southern Tularosa Basin NM- Southern Dona Ana County/Mesilla Valley NM- Eastern/Central El Paso County TX-Western El Paso County TX- 842 PM MDT MON JUL 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHEASTERN DONA ANA AND NORTHWESTERN EL PASO COUNTIES UNTIL 930 PM MDT... At 841 PM MDT, Doppler radar was tracking a strong thunderstorm near Northeast El Paso, moving east at 5 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Sunland Park, Chaparral, West El Paso, Northeast El Paso, El Paso, Vinton, Anthony Gap, Westway, Fort Bliss, Canutillo and Franklin Mountains State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3180 10661 3197 10665 3207 10637 3180 10631 TIME...MOT...LOC 0241Z 258DEG 6KT 3188 10648 CRESPO
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 8:42 PM MDT | Special Weather Statement | EPZ | El Paso | 48 min |
| Jul 24, 8:58 PM MDT | Areal Flood Advisory | EPZ | El Paso | 3 hr |
| Jul 24, 6:17 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna | 3 hr |
| Jul 24, 6:41 PM MDT | Areal Flood Advisory | EPZ | Hidalgo | 2 hr |
| Jul 24, 7:28 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Jul 24, 7:45 PM MDT | Special Weather Statement | EPZ | Sierra | 45 min |
| Jul 25, 1:21 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2017Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.